Virginia, 2019Hail and Damaging Winds in Virginia, July 2, 2019
July 2, 2019 · NWS RNK · 10 events in 4 counties and zones
A few thunderstorms reached severe thresholds around the Piedmont. These storms knocked down trees and powerlines, causing over 10,000 customers to lose power.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms reached severe thresholds around the Piedmont. These storms knocked down trees and powerlines, causing over 10,000 customers to lose power. In one case in Bedford county, quarter sized hail was also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 2:07 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 2, 2:07 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
307 PM EDT Tue Jul 2 2019
.SYNOPSIS...
High pressure will weaken and move east offshore tonight. As the
high passes offshore, a return of heat, and humidity along with
daily rounds of showers or thunderstorms will occur this afternoon
into the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 307 PM EDT Tuesday...
High pressure along the coast will move east offshore tonight into
Wednesday. The westerly flow is pushing moisture back into our
region behind a warm front to the north. Initially the convection
will be hindered by a capped aloft and westerly downsloping flow.
However, the combination of a weak shortwave rotating around the mid
level ridge, strong heating, orographic lift and low level
boundaries will generate scattered showers and thunderstorms which
will move east into the evening. The 18z SPC Mesoscale analysis
showed SBCAPE in the 2 to 3k range in the west, and DCAPE around
1000 east of the Blue ridge. With this afternoon high instability,
an isolated strong to severe thunderstorm or two is possible.
The main threat will be damaging winds and locally heavy rains.
The afternoon showers and thunderstorms will diminish or fade around
sunset in the wake of the passing trough aloft and beneath weak high
pressure. Once again, we will have to see if the more organized
showers and thunderstorms to the north drop southeast toward the
west late tonight into Wednesday morning. Patchy fog will develop
overnight in the valleys and locations which receive significant
rainfall this afternoon. Low temperatures tonight will range the
lower 60s in the mountains to around 70 degrees in the piedmont.
The large ridge aloft will remain across the Southeast Wednesday.
Several shortwaves rotating around the upper ridge will help
generate scattered showers and thunderstorms. Very warm, humid and
moderately strong instability conditions will continue Wednesday
afternoon. Strong heating and related inverted-V forecast soundings
Wednesday support sizable downdraft CAPE values. There is a
potential threat for localized wet downbursts with any stronger
storm. The severe threat in general is low-predictability pulse with
weak winds aloft and limited shear. The Day 2 SPC outlook placed our
forecast area in general thunderstorms for Wednesday. High
temperatures Wednesday will vary from the mid 70s in the mountains to
the lower 90s in the piedmont.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 245 PM EDT Tuesday...
Wednesday afternoon storms will fade with loss of heating through
the evening, but some renege instabilities showers may linger past
midnight. During the early morning hours, ridging increases over the
region and will help promote fog in areas that see rain Wednesday,
as along as debris clouds dissipate overnight. Overnight lows will
be muggy and range from the mid to upper 60s across the mountains to
low 70s east.
A repeat of Wednesday is expected Thursday with storms starting over
the mountains, then tracking east to the piedmont in the late
afternoon and evening hours. If storms Wednesday can remove majority
of the instabilities, then Thursday will be a re-loading day with
less coverage of convection. If not, strong to isolated severe
storms are likely producing downburst and torrential downpours.
PWATS will be abnormally high running in the 1.50-2.00 inch range.
With weak steering flow and high rainfall rates, slow moving storms
will have the potential to produce localize flash flooding,
especially in areas that see rain on Wednesday. WPC has the entire
area outlooked for a marginal risk of excessive rainfall on
Thursday. The overall severe threat appears low with weak dynamics.
High Thursday will range from the 80s across the west to the lower
90s east. With dewpoints in the low 70s, portions of Southside into
the northern Piedmont of NC should see heat indices exceeding 100F
but remain below Advisory thresholds. Will make mention in the HWO.
In the mountains, heat indices in the upper 80s should be common.
For those locations that are able to launch fireworks in the
evening, expect smoke to linger for several hours afterward as winds
will remain light and variable in a muggy environment. Overnight
lows will run in the mid to upper 60s across the mountains to low
70s east.
On Friday, an upper level trough moves over the Ohio and Tennessee
Valleys. This trough will lower heights and add an element of lift
to generate more thunderstorms for the area during the afternoon and
evening hours. PWATS will remain high and the threat for localized
flash flooding will continue. With the added lift, the severe threat
will also increase the chances for downburst. Friday's 85H
temperatures (+22C) are also a few degrees warmer than Wednesday and
Thursday. Showers will help keep temperatures in check, therefore
will run forecast temperatures similar to Wednesday and Thursday.
Heat indices will also approach 100F across the Piedmont for a few
hours in the afternoon.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...
The first half of this period mimics the preceding days. The broad
upper ridge recedes south and flattens out Saturday through Sunday
ahead of a cold front that will approach our area from New England.
A typical summer setup persists over the weekend, with hot, humid
conditions accompanied by afternoon and evening showers and storms.
Almost non-existent steering flow will keep any storms that develop
mostly stagnant. With PWATs in the 1.5-2 inch range, there
is potential for localized heavy rainfall and flooding.
The latter half of this period will see a change to conditions. As a
cold front moves southward over the area Sunday and Monday, more
rain showers and storms are expected. After the front has cleared
out of our region into the Carolinas, a pocket of drier air will
move over us in conjunction with weak high pressure. This
combination will limit storm formation on Tuesday, but it won't be
out of the question.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 155 PM EDT Tuesday...
VFR conditions with pockets of MVFR convection expected
this afternoon into tonight. The combination of a weak
shortwave, solar heating, low level boundaries and orographic
lift will create scattered showers and thunderstorms. The taf
sites with the best chance for a thunderstorm will be KBLF and
KDAN. However, a shower or thunderstorm is possible at all taf
locations. Any shower or thunderstorm could result in brief
sub-VFR cigs and vsbys along with gusty winds. Outside of
convection looking at mainly westerly winds at 5-10 kts.
Any lingering showers and thunderstorms should fade with loss
of heating this evening with a return to VFR under debris clouds
heading into the overnight. Some patchy fog will develop tonight
into Wednesday morning especially in the valleys and where
earlier rain occurred. KLWB has the best opportunity for
IFR fog. However, upstream clouds and showers ahead of another
shortwave to the northwest could limit fog around KLWB. Any
morning low clouds and fog should lift or burn off by mid
morning. As the high center exits, clouds will increase along
with the chance for sub-VFR showers and thunderstorms from late
morning into Wednesday afternoon.
Medium confidence on ceilings,visibilities and winds during the
taf period.
.Extended Aviation Discussion...
Scattered mainly diurnal convection will continue Wednesday
night into Thursday. Appears best expanse of convection will be
on Thursday when periods of MVFR/IFR could occur with coverage
likely. Otrw looking at late night/early morning fog/stratus to
return by midweek with possible sub-VFR at a few terminals. The
chance for IFR convection increases again Friday into weekend
especially across the western mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/KK
NEAR TERM...KK
SHORT TERM...RCS
LONG TERM...VFJ
AVIATION...JH/KK
Hazardous weather outlook, Jul 2, 2:17 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
317 PM EDT Tue Jul 2 2019
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
031930-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
317 PM EDT Tue Jul 2 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Slow moving thunderstorms may produce torrential rainfall Wednesday
and Thursday which could result in flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-031930-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
317 PM EDT Tue Jul 2 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot temperatures in the mid 90s combined with a humid airmass will
result in heat indices around 100 degrees on Wednesday.
In addition, thunderstorms may produce torrential rainfall Thursday
which could be enough to result in localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 2:47 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
347 PM EDT Tue Jul 2 2019
VAZ044-022045-
Pittsylvania-
347 PM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA COUNTY...
Until 445 PM EDT.
At 347 PM EDT, a strong thunderstorm was located over Sago, moving
east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Chatham...
Callands...
Sago...
Dry Fork...
and Climax.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3679 7966 3691 7963 3689 7925 3670 7930
TIME...MOT...LOC 1947Z 284DEG 16KT 3686 7961
PW
Special weather statement, Jul 2, 2:52 PM EST, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
352 PM EDT Tue Jul 2 2019
WVZ508-022045-
Western Greenbrier-
352 PM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GREENBRIER COUNTY...
Until 445 PM EDT.
At 351 PM EDT, a strong thunderstorm was located near Bingham, moving
southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rupert...
Quinwood...
Bingham...
Trout...
and Leonard.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3816 8036 3813 8036 3793 8053 3789 8058
3800 8079 3803 8080 3803 8083 3804 8083
3805 8081 3806 8080 3806 8082 3805 8084
3806 8087 3808 8089 3810 8088 3808 8071
3820 8054
TIME...MOT...LOC 1951Z 294DEG 13KT 3814 8084
PWSpecial weather statement, Jul 2, 3:00 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Tue Jul 2 2019
NCZ019-022045-
Wilkes-
400 PM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WILKES COUNTY...
Until 445 PM EDT.
At 359 PM EDT, a strong thunderstorm was located over Moravian Falls,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Windy Gap...
Cricket...
and Clingman.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3604 8119 3603 8122 3617 8122 3622 8090
3606 8090 3606 8098 3604 8105 3603 8106
3603 8110 3604 8111 3604 8114 3603 8116
TIME...MOT...LOC 1959Z 269DEG 11KT 3610 8119
PWThunderstorm Wind, Pittsylvania
- When
- July 2, 3:13 PM EST
- Where
- Pittsylvania County, 1.77 mi SW of Weal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.800, -79.490
One large tree was blown down by thunderstorm winds on Banister Road.
Thunderstorm Wind, Pittsylvania
- When
- July 2, 3:32 PM EST
- Where
- Pittsylvania County, 2.85 mi ENE of Keeling
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.730, -79.250
Power lines were blown down by thunderstorm winds at the intersection of Slatesville Road and Old Richmond Road.
Thunderstorm Wind, Pittsylvania
- When
- July 2, 3:40 PM EST
- Where
- Pittsylvania County, 1.77 mi SW of Whiteoak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.700, -79.420
One tree was blown down by thunderstorm winds along Hunting Hills Road.
Thunderstorm Wind, Botetourt
- When
- July 2, 4:20 PM EST
- Where
- Botetourt County, Daleville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.420, -79.920
Several large limbs were blown down by thunderstorm winds around the town of Daleville.
Thunderstorm Wind, Bedford
- When
- July 2, 4:35 PM EST
- Where
- Bedford County, 0.55 mi E of Stewartsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.270, -79.790
Several trees and a large branch were blown down by thunderstorm winds along Blankenship Road about one mile east of Stewartsville. One tree brought down a power line when it fell. The winds also blew the roof off of a storage shed along Regency Drive.
Hail, Bedford
- When
- July 2, 4:40 PM EST
- Where
- Bedford County, 0.69 mi S of Stewartsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.260, -79.800
Thunderstorm Wind, Franklin
- When
- July 2, 4:53 PM EST to 4:57 PM EST
- Where
- Franklin County, 1.3 mi ESE of Hardys Ford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.210, -79.800
A half dozen trees were blown down by thunderstorm winds in the area around Hardy Road, four miles south of Stewartsville.
Thunderstorm Wind, Franklin
- When
- July 2, 5:05 PM EST
- Where
- Franklin County, Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -79.830
One tree was blown down by thunderstorm winds in Burnt Chimney.
Thunderstorm Wind, Franklin
- When
- July 2, 5:25 PM EST
- Where
- Franklin County, 2.14 mi SSW of Dillons Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -80.040
A tree was blown down by thunderstorm winds in the 2000 block of Rockland Road.
Thunderstorm Wind, Franklin
- When
- July 2, 6:00 PM EST
- Where
- Franklin County, 1.3 mi WSW of Henry Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.960, -79.890
One tree was blown down by thunderstorm winds on Regency Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, July 2, 20191 death · $552,000 · 1 in hail · 50 events
- Hail and Damaging Winds in Ohio, July 2, 2019$105,000 · 60 kt wind · 36 events
- Hail in North Dakota, July 2, 2019$175,000 · 2 in hail · 16 events
- Flash Flooding and Flooding in Kansas, July 2 to 4, 2019$88,000 · 1 in hail · 21 events
- Damaging Winds in Pennsylvania, July 2, 2019$43,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2019$30,000 · 55 kt wind · 22 events
- Flash Flood and Damaging Winds in West Virginia, July 2 to 3, 2019$61,000 · 50 kt wind · 4 events
- Damaging Winds in Indiana, July 2, 2019$60,000 · 56 kt wind · 3 events
- Flash Flooding and Debris Flow in Washington, July 2 to 9, 2019$56,000 · 4 events
- Damaging Winds in Ohio, July 2, 2019$20,000 · 60 kt wind · 19 events
- Flash Flood and Heavy Rain in Iowa, July 2 to 3, 2019$20,000 · 11 events
- Flash Flood and Damaging Winds in Kentucky, July 2, 2019$25,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835711, 835716, 835719, 835771, 835730, 835743, 835777, 835773, 835786, 835780.